Wyoming, 2019

High Wind in Wyoming, December 2 to 3, 2019

December 2 to 3, 2019 · NWS CYS · 6 events in 6 counties and zones

Strong subsidence and tight gradients produced strong high winds across mainly the wind gap areas across southeastern Wyoming in addition to some wind spillage into central Laramie County on the 2nd and 3rd. Wind gusts into the upper 50 knot range were measured by several Wyoming Department of Transportation sensors along both Interstate 25 and 80.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong subsidence and tight gradients produced strong high winds across mainly the wind gap areas across southeastern Wyoming in addition to some wind spillage into central Laramie County on the 2nd and 3rd. Wind gusts into the upper 50 knot range were measured by several Wyoming Department of Transportation sensors along both Interstate 25 and 80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 1, 10:28 PM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Dec 1, 10:28 PM MST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1028 PM MST Sun Dec 1 2019

.UPDATE...
Issued at 1027 PM MST Sun Dec 1 2019

...Please see latest 6Z aviation discussion...

UPDATE Issued at 937 PM MST Sun Dec 1 2019

Temperatures are already 5 to 10 degrees colder than expected over
portions of the Nebraska panhandle late this evening, with
Alliance already near zero due to calm winds and clear skies.
Lowered min temperatures another 5 degrees below guidance with
some locations likely below zero before temperatures increase
towards Monday morning. Kept High Wind Warnings as is for
the wind prone areas of southeast Wyoming, which will start
between 11 pm and 5 am Monday morning.

&&

.SHORT TERM...(This evening through Monday)
Issued at 155 PM MST Sun Dec 1 2019

The stormy pattern that has plagued southeastern Wyoming and
western Nebraska the last few days will finally waiver as a ridge
of high pressure builds in from the west this afternoon and
evening. However, in true Wyoming fashion, this high pressure
will bring its own hazards in the form of more high winds for the
wind prone areas late this weekend and early next week.

The ridge of high pressure will begin to flatten under the
influence of a passing shortwave trough across the northern US.
This will drive mid level zonal flow into Wyoming as surface
gradients begin to tighten. As a result of the increased wind and
gradient energy, the High Wind Watches have been upgraded to
Warnings for the gap areas, including the Summit, through Tuesday
evening. Wind gusts to 65 mph will be possible. This may cause
some additional issues with blowing snow Monday and Tuesday but a
healthy dose of sunshine and warmer temperatures will result in
melting that should build a nice ice crust to limit snow lofting
compared to this weekend. The main threat appears to be the
crosswind risk for transportation. The rest of the short term
looks relatively benign with warmer temperatures. A passing
shortwave Monday night will bring some snow to the higher peaks of
the Snowys and Sierra Madres but this should be below criteria
with minimal impacts.

.LONG TERM...(Monday night through Sunday)
Issued at 155 PM MST Sun Dec 1 2019

An exiting weak shortwave will pass over the region on Tuesday night
bringing the chance of a few clouds overnight. Strong winds from
earlier in the day should dissipate overnight in the wind prone
areas as well. Precipitation chances looks to be very low at this
time for the exiting weak shortwave. Moving forward, there is decent
agreement between the models on a nearly stacked upper level low at
the 500mb/700mb heights over the southern California coastline by
12Z Wednesday. This upper level low will not have an upper level
trough associated with it, at first, as it propagates toward the 4
corners region. A weak precipitation shield associated with a
developing surface low in northern Texas and the Oklahoma Panhandle
area should stay to the south of our CWA. Most precipitation
estimates look to stay in Colorado and New Mexico before heading
toward the east by 18Z Thursday. The Euro model and Canadian model
does have a small area of precipitation reaching Carbon and Albany
County between 6Z-18Z on Thursday, but the GFS has been handling the
evolving weather systems well lately so will stick with that
solution for now. Zonal flow will then temporarily exist over the
region until Saturday.

Saturday afternoon shows a Colorado Low develop along with the
development of an upper level trough dipping south as it propagates
to the east. Due to the proximity to our Wyoming border, light snow
looks to be possible by Saturday night-Sunday on the western edge of
the CWA border. An associated cold front will move through the
area and it looks to be a windy day on Sunday into Monday at this
time of analysis. A quiet period from Monday of next week through
Wednesday looks to be in order to round out the next to ten days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1027 PM MST Sun Dec 1 2019

Conditions are quiet across all sites. Flight categories are VFR
and will remain that way through the duration of the 6Z TAF
period.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST Tuesday for WYZ110.

     High Wind Warning from 5 AM Monday to 5 PM MST Tuesday for
     WYZ106-116-117.

NE...None.
&&

UPDATE...CW
SHORT TERM...AL
LONG TERM...BW
AVIATION...CW
Hazardous weather outlook, Dec 1, 2:15 PM MST, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
215 PM MST Sun Dec 1 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-022115-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-Central Laramie County-East Laramie County-
215 PM MST Sun Dec 1 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

gusty winds may develop for areas adjacent to the higher terrain
Monday and Tuesday but should remain below high Wind Criteria. The
probability for widespread hazardous weather is low at this time.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-117-022115-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
215 PM MST Sun Dec 1 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

High Wind Warning for strong wind Gusts tonight through Tuesday

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
December 2, 1:46 AM MST to December 3, 4:10 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux or nine miles south of Wheatland measured the reported wind gust.

High Wind, North Snowy Range Foothills

When
December 2, 2:44 AM MST to December 3, 3:14 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensors along Interstate 80 at Arlington and Cooper Cove both measured the reported wind gust.

High Wind, South Laramie Range

When
December 2, 7:00 AM MST to December 3, 12:55 PM MST
Where
South Laramie Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Unknown
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor at Lynchwood or nine miles southeast of Buford measured the reported wind gust. Several instances of sustained winds up to 43 mph were measured in addition.

High Wind, South Laramie Range Foothills

When
December 2, 9:26 PM MST to December 3, 1:04 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 80 at Otto measured the reported wind gust. In addition, the Union Pacific Railroad sensor EMKAYW measured a peak wind gust of 78.0 mph.

High Wind, Central Laramie County

When
December 3, 5:00 AM MST to 4:04 PM MST
Where
Central Laramie County forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Bear Creek south of Chugwater measured the reported wind speed.

High Wind, Laramie Valley

When
December 3, 7:44 AM MST to 2:28 PM MST
Where
Laramie Valley forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 80 west of Laramie at Quealy Dome measured the peak sustained winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 862112, 864451, 864472, 864473, 864475, 864458.